Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 96, NWS Tallahassee, FL

July 5, 1997Ben Hill County, Irwin County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 1997, 9:50 AM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 9:50 AM EDT (13:50 UTC)
Expired
Jul 5, 1997, 10:45 AM EDT
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Ben Hill County, GA, Irwin County, GA

The radar

The Moody AFB radar (KVAX), 91 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:00 AM EDTHail 0.75Irwinville, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5291 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 051348 RRA
SVRTLH
GAC017-155-051445-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 AM EDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL GEORGIA
 
   ...BEN HILL COUNTY...IRWIN COUNTY
 
AT 945 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM DEVELOPING OVER THE NORTHWEST CORNER OF IRWIN COUNTY
NEAR IRWINVILLE...MOVING EAST AT 10 MPH. THIS STORM WILL MOVE ALONG THE
IRWIN AND BEN HILL COUNTY LINE. THIS STORM WILL PRODUCE EXTREMELY
FREQUENT CLOUD TO GROUND LIGHTNING AND MAY PRODUCE DAMAGING WIND GUSTS
AND DIME SIZED HAIL.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:31 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 5, 8:31 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 AM EDT SAT JUL 5 1997

GIVEN WIDESPREAD CNVTV ACTIVITY SEEN ON KTLH RADAR ALREADY THIS
MORNING...IT SEEMS READILY APPARENT THAT TSRA ARE NOT GOING TO
COOPERATE AND WAIT UNTIL THIS AFTN ACRS FL BIG BEND. EXPC OUTFLOW
BNDRYS TO DRIFT SEWD INTO FL BIG BEND AND TRIGGER NMRS TSRA IN
EXTREMELY UNSTABLE AIRMASS ACRS NW FL WITH LI OF MINUS 13 AND CAPE OF
6400 J/KG UNMODIFIED. YOUCH! WILL IMMEDIATELY UPDATE NW FL ZONES FOR
LIKELY TSRA. WILL NOT BE SURPRISED TO SEE SVRL PULSE SVR TSRA AS WELL.

MOORE

In the hours before

Local storm report, Jul 5, 9:30 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
932 AM EDT SAT JUL 05 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    MOULTRIE                  GA   .75 INCH HAIL
07/05/97   COLQUITT                       DIME SIZED HAIL REPORTED
                                          BY PUBLIC IN NORMAN PARK
                                          SUBDIVISION.
Local storm report, Jul 5, 9:32 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
932 AM EDT SAT JUL 05 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    MOULTRIE                  GA   .75 INCH HAIL
07/05/97   COLQUITT                       DIME SIZED HAIL REPORTED
                                          BY PUBLIC IN NORMAN PARK
                                          SUBDIVISION.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:08 AM EDTSevere Thunderstorm WarningTAEColquitt52 min
Jul 5, 9:22 AM EDTSevere Thunderstorm WarningTAETift53 min
Jul 5, 4:03 PM EDTSevere Thunderstorm WarningTAERandolph42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.